Thunderstorm Wind, Garden
- When
- May 18, 4:39 PM MST
- Where
- Garden County, 13.68 mi SSW of Oshkosh
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.240, -102.440
Thunderstorms developed over northeastern Colorado and northwestern Kansas during the late afternoon hours of May 18th. This activity developed in advance of an approaching mid level trough of low pressure and frontal boundary oriented from southeastern Wyoming into northwestern Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Thunderstorms developed over northeastern Colorado and northwestern Kansas during the late afternoon hours of May 18th. This activity developed in advance of an approaching mid level trough of low pressure and frontal boundary oriented from southeastern Wyoming into northwestern Kansas. Severe thunderstorms lifted into southwestern Nebraska and the southeastern Nebraska Panhandle, ending up in the Sandhills and portions of central Nebraska. Hail to around 3 inches in diameter, wind gusts up to 67 MPH and a tornado was reported with these severe storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at May 18, 4:25 PM MST, 14 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service North Platte NE 625 PM CDT Sun May 18 2025 .KEY MESSAGES... - Scattered severe storms are likely late this afternoon into this evening with the greatest threat near and south of Highway 2. All modes of severe weather are possible, but the greatest threat is very large hail. The greatest tornado threat appears to be across far southern portions of the forecast area. - A threat for strong storms is possible in the eastern third of the forecast area on Monday. Gusty winds and hail area possible. - Thunderstorm chances return Thursday night into the weekend. Warmer readings return with highs in the 60s and 70s. && .SHORT TERM /THROUGH MONDAY NIGHT/... Issued at 214 PM CDT Sun May 18 2025 Severe storms later this afternoon and tonight will be the main forecast concern. A shortwave trough currently east of the Four Corners will lift northeast into the Central Plains late this afternoon into tonight. The 12Z HREF deepens a surface low near Burlington Colorado by 23Z with a warm front extending east across northern Kansas. Stratocumulus extends across northeast Colorado, southwest Nebraska and northwest Kansas, though ceilings aren't too low at 3-5K feet agl. Clearing has already began across northeast Colorado and northwest Kansas for destabilization to occur. Dewpoints have risen into the mid 50s across northwest Kansas and lower 50s northeast Colorado and southwest Nebraska. North of the warm front, MUCAPEs 1000-1500 J/kg is expected across southwest Nebraska amid 50+ kts of effective bulk shear. Forecast soundings are curved elongated, with stronger curved low-level hodographs across far southwest Nebraska. Supercells will be the dominant mode, with large hail to isolated very large hail greater than 2 inches diameter the main threat. Severe gusts may also occur, along with a few tornadoes possible. The tornado risk will be higher south of I80. SPC has an Enhanced Risk for areas near and south of Highway 2. The timing of greatest concern is from 5pm CDT until 10pm CDT. Elevated instability will exist mid and late evening with strong forcing supportive for elevated thunderstorms further north across the central Sandhills into north central Nebraska. 70 to 90+ POPs forecast tonight. Areas of heavy rainfall, with a half inch to over an inch forecast, with highest amounts from near I80 north into the Sandhills. Areas where thunderstorms train and persist will see the greatest threat for localized flooding, as WPC has a marginal risk for excessive rainfall across the entire forecast area. Stay tuned to the latest forecasts for the most up to date information including timing details, updated threats, and locations of greatest impacts. On Monday, a closed low is forecast to stall out over southwest South Dakota. POPs are likely across north central Nebraska, with only a 20 to 30 percent POP southwest. Surface low pressure will remain across central Nebraska. Dewpoints will be in the mid to upper 50s in the east. Embedded thunderstorms are expected with the showers. A few strong storms containing gusty winds and hail will be possible east of a North Platte through Ainsworth line, where higher instability and better deep layer shear exists. Monday night, the upper low over western South Dakota will extend eastward as an upper trough into Iowa and Missouri overnight. The higher POPS (50 to 60 percent) will be across north central Nebraska with only a slight chance southwest. Rainfall amounts across the north will be light, mainly a tenth of an inch or less. Colder air will move in overnight with lows from 35 to 42. && .LONG TERM /TUESDAY THROUGH SUNDAY/... Issued at 214 PM CDT Sun May 18 2025 Showers chances linger Tuesday into Tuesday night across the north central as the upper trough and closed low persist over the Northern Plains. Highs Tuesday quite cool from only near 50 far north to the mid 60s southwest. Shower chances still linger Wednesday into Wednesday evening across the north with briefly dry conditions Thursday as a weak transitory upper ridge move across. Chances for showers and storms returns Thursday night into next Sunday, when quasi-zonal flow Thursday night through Friday night becomes southwesterly in flow Saturday and Sunday. Temperatures begin to rise into the mid 50s to low 70s Wednesday, to the 60s and 70s Friday through Sunday. && .AVIATION /00Z TAFS THROUGH 00Z TUESDAY/... Issued at 624 PM CDT Sun May 18 2025 Multiple rounds of TSRA are expected at KLBF and KVTN through at least 08z, possibly later at KVTN. All severe weather modes and threats are possible at KLBF, with svr wind and large hail possible for KVTN. Additionally, strong inflow into any thunderstorm or convective complex can be expected. Otherwise IFR ceilings are expected overnight with lesser wind. Note timing on convective clusters or supercells storms are low, but confidence is high on impacts. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Roberg LONG TERM...Roberg AVIATION...Jacobs
Hazardous Weather Outlook National Weather Service North Platte NE 332 PM CDT Sun May 18 2025 NEZ004>010-022>029-035>038-056>059-069>071-094-192045- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 332 PM CDT Sun May 18 2025 /232 PM MDT Sun May 18 2025/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...Tonight. Thunderstorms are expected during the evening hours and will track from southwestern into central and north central Nebraska. Some storms may be severe with very large hail, damaging winds and a tornado or two cannot be ruled out. At this time, the greatest threat is south of a line from Antioch to Ewing. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms are possible Monday afternoon and evening across the area. A few strong storms are possible east of a line from Ainsworth to North Platte. Strong winds and hail are the main threats. Thunderstorms are possible Thursday night through Friday night and again Saturday and Sunday. The risk of severe storms is uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service North Platte NE
519 PM MDT Sun May 18 2025
NEZ056-182345-
Deuel NE-
519 PM MDT Sun May 18 2025
...A STRONG THUNDERSTORM WILL IMPACT DEUEL COUNTY THROUGH 545 PM
MDT...
At 519 PM MDT, Doppler radar was tracking a strong thunderstorm near
Julesburg, moving north at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Chappell, Barton, and Mount Vernon.
This includes Interstate 80 in Nebraska between mile markers 78 and
102.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 800 PM MDT for the Panhandle
of Nebraska.
&&
LAT...LON 4105 10262 4105 10261 4121 10260 4122 10214
4100 10216 4101 10262
TIME...MOT...LOC 2319Z 177DEG 38KT 4104 10235
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
JWSThe North Platte radar (KLNX), 174 km away, was scanning. The volume nearest the first event began at 23:36 UTC.
6 hail, 4 thunderstorm wind, 1 tornado. Local standard time, as filed.
Tornado touched down in pastureland destroying a windmill and numerous trees. The tornado then tracked to the north northeast over the next 34 minutes destroying outbuildings at a farmstead and feed lot and overturning several center pivot irrigation systems. Numerous power poles were also snapped by the tornado before dissipating south of Dickens Nebraska.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2025Every state in 2025This day in weather historyThe tornado archive for Nebraska, 2025Warnings in Nebraska, May 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1259841, 1259853, 1259835, 1259854, 1259836, 1259837, 1259838, 1259839, 1259840, 1259855, 1259856.